Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 7, 2003
Question from Ontario, Canada:
I am a residential worker in a youth home, and a 13 year old boy who lives with us was diagnosed with type 1 diabetes about two months ago. We were not prepared for this, and we are learning about the condition along with him. We have gotten help in understanding, dealing with the diabetes, and are prepared to act in case of emergency, but this lad experiences some personal issues we are not equipped to help him with. That is why I am coming to you. I have established a good relationship with this boy, and he trusts me. Our youths are with us because of social adaptation problems and one of the emotional dilemmas that this young lad is experiencing right now is the fact that he's afraid that his blood sugar level will drop severely while in his sleep, he will go into a coma and never wake up. I've done my best to reassure him, but I have not found the words to soothe his anxiety. Bedtime has become a nightmare for him. It makes matters worse that he isn't in his own home of course. His blood sugar has dropped radically in his sleep on several occasions, I've been there a couple of times with him and have assisted him in bringing it back up so he knows that he can wake up and that the problem can be dealt with quickly and efficiently. but it still doesn't seem to reassure him. Every night we go through the routine of calming his fears at bedtime. Can you help me to be of better support for this young lad?
I think that there are several steps you can take to help. The first is of course to let him know that you will try to stick by him until all of this is resolved, and the second is to try to learn a little more about the general management of diabetes in this age group. More importantly, though it would help if you could talk to the doctor about using a relatively new insulin called Lantus (insulin glargine). This peak free and last for 24 hours so if it is given at bedtime and the dose calibrated according to the morning fasting blood sugar it very significantly reduces the chances of night time hypoglycemia. ( See Murphy NP, Keane SM, Ong KK, Ford-Adams M, Edge JA, Acerini CL, Dunger DB. Randomized Cross-Over Trial of Insulin Glargine Plus Lispro or NPH Insulin Plus Regular Human Insulin in Adolescents With Type 1 Diabetes on Intensive Insulin Regimens. Diabetes Care 2003 Mar;26(3):799-804.) It has to be combined with a very short acting insulin like Humalog just after meals to deal with the after meal rise in blood sugars and this of course means more injections. However, instead of the lunch time shot, you can give NPH with the glargine at breakfast time.
It is quite possible though that the concern around night time hypoglycemia is a screen for some deeper fears, and these will need to be disentangled by a clinical psychologist or a psychiatrist. You can help by suggesting this step if he is not reassured by a change in the insulins and being shown that one or two very early morning blood sugars are indeed normal.
Additional comments from Dr. Jill Weissberg-Benchell:
I would schedule an appointment with his diabetes team specifically to go over ways to prevent lows in the middle of the night. There are many strategies available: some include using specific insulins, some include eating snacks at bedtime with a specific number of carbs, and some including looking at the timing of physical exercise. These all need to be reviewed with this young man’s diabetes team so that the best strategies for him are used.